Virginia, 2019

Tornadoes and Damaging Winds in Virginia, October 31, 2019

October 31, 2019 · NWS AKQ · 13 events in 11 counties and zones

Scattered severe thunderstorms in advance of low pressure and its associated strong cold front produced damaging winds and two tornadoes across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and its associated strong cold front produced damaging winds and two tornadoes across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 31, 6:34 PM EST, 14 minutes earlier.

Area forecast discussion, Oct 31, 6:34 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
734 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A warm and gusty south flow persists this evening ahead of a
cold front. The strong cold front crosses the region this
evening through tonight. Cool high pressure returns over the
area from Friday through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 730 PM EDT Thursday...

Tornado watch was expanded one tier of counties eastward
now covering the entire western half of the CWA. Storms are
starting to enter the western portions of the CWA at this hour,
and conditions will continue to be monitored to see if watches
need to be expanded further eastward towards the coast later
tonight.

As of 345 PM EDT Thursday...

Warm and breezy conditions along with breaks in the cloud cover
was allowing temps to jump into the low to mid 80s with upper
70s north and west of RIC. Fortunately no discrete cells were
developing ahead of the line of showers and storms to the west
this afternoon or early evening as CAPE and shear are supportive
of supercells and tornadoes. As of this afternoon all high res
guidance continues to limit activity ahead of the main forced
line. Hopefully this will remain the case as any individual
cells that develop ahead of the line would be supercell in
nature. The main line pushes to Farmville and Louisa shortly
before 8 pm then pushes quickly east across the entire region.
South winds ahead of the line will increase this evening with
gusts to 30 to 35 mph possible. Strong to severe wind is
expected with the line of showers and storms. 4 to 6 mb/6hr
pressure falls ahead of the line will be followed by 15 mb/6hr
rises behind the line. This will cause a very abrupt shift in
the wind from south to west and gusts to 50+ mph. Expect
potential swaths of severe wind which could case widespread
damage in some areas. Strong winds will persist behind the line
for about a hour as well. Bottom line is strong to severe wind
is possible widespread across the entire region later this
evening and tonight. A few tornadoes will also be possible in
and cell ahead of the line and embedded in the line itself.

Temps drop rapidly behind the front (10 to 15 degree or more in
one hour). By morning lows will have fallen into the low to mid
40s with continued gusty winds from the NW.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Sunny and much cooler Fri with highs in the mid to upper 50s.
Around 60 is possible near the coast. Expect breezy conditions
in the morning, but winds will decrease by afternoon as the high
builds in and the pres gradient relaxes. Cool high pres will
bring the coldest night of the season to date Fri night/Sat
morning. Lows around freezing (well) inland...m-u30s central to
lower to mid 40s along the coast. Potential frost/freeze
headlines will be contemplated by proceeding shifts as we get
closer.

Continued cool and dry on Sat w/ highs in the upper 50s to
lowers 60s. Another weak front pushed south late Sat night
bringing another sot of cool air and colder temps Sunday with
high only in the low to mid 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 250 PM EDT Thursday...

Cool high pressure becomes centered over the area Sunday evening-
Sunday night before moving offshore by Mon aftn. Sun night looks
like the coldest night of the season (so far), with lows in the low-
mid 30s inland/upper 30s-mid 40s close to the immediate coast. Will
continue to monitor the possibility of a freeze (mainly W of I-95)
Some upper 20s are possible in the NW Piedmont. Moderating trend in
temperatures will start early next week (due to high pressure moving
offshore causing southerly return flow to set up). Highs Monday in
the upper 50s and low 60s transition to low 60s W/upper 60s SE on
Tuesday. Lows Mon night in the upper 30s NW/40s elsewhere warming to
the mid-upper 40s W/low-mid 50s SE by Tue night. A series of weak
shortwaves tracks across the eastern Carolinas on Tuesday, bringing
a chance of showers to the region. Kept PoPs aob 30% as the GFS has
no QPF across the region (but the ECMWF has a couple tenths on
average). A potent area of low pressure (sfc-aloft) tracks from the
nrn Great Lakes to Quebec from late Tue-Wed AM. This will drag
another cold front across the region on Wed (but the FROPA looks
mainly dry attm).

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

VFR conditions early in the period, however a strong cold front
crosses the region from west to east starting this evening.
Strong to severe thunderstorms will be out ahead of the front
resulting in brief periods of MVFR/IFR cigs/visbys and gusty
S/SW winds 15 to 25kts with higher gusts. Cigs/visbys should
return to VFR after the frontal passage, however strong NW
winds gusting to 25 kt persist behind the front early Friday
morning, gradually decreasing through the day. Sfc hi pres
returns by Fri afternoon and lasts through the weekend resulting
in mainly VFR conditions.

&&

.MARINE...
As of 250 PM EDT Thursday...

South winds 15-25 kt with gusts 25-30 kt will become SSW 20-30 kt
with gusts to 35-40 kt this evening right in advance of a cold
front. The strong cold front will cross the waters and push off the
coast from near midnight tonight into early Fri morning. Winds will
quickly turn to the W then NW but remain 20-30 kt with gusts to 35-
40 kt for the coastal waters north of the NC border and over the
Chesapeake Bay. Gale Warnings will remain in effect for the Bay and
coastal waters north of the NC border to account for these winds;
SCAs elsewhere. Waves 3-5 ft; waves 5-10 ft. A line of strong storms
will likely accompany the front this evening and could cause brief
convective wind gusts to around 50 kt. The most likely time frame
for these convective winds is 10pm-2am. With strong cold air
advection and rapidly increasing sfc pressure, winds will remain
elevated through most of Fri morning behind the cold front.

High pressure will move into the area during Fri and winds will
diminish. Winds will be NW or N 10-15 kt Fri aftn, then N 5-15 kt
becoming NE around 10 kt or less Fri night. NE winds less than 10 kt
becoming variable during Sat, as the high will be over the area then
slides off the coast. A weak cold front will cross the area Sat
evening, with another high pressure area building into and over the
region for late Sat night into Mon. Brief SCA conditions will be
possible early Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 250 PM EDT Thursday...

Will continue to advertise minor flooding at all sites on the
bayside of the Lower MD Ern Shore late this aftn through this
evening. Therefore, a Coastal Flood Advisory remains for these
locations. A Coastal Flood Statement also remains in effect for the
VA nrn neck locations adjacent to the Ches Bay and Potomac River for
the same time period as it looks like the water level will come
close to the minor flood threshold at Lewisetta. Water levels will
rapidly fall by Fri morning due to NW winds behind a cold front.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 10 PM EDT this evening for
     MDZ021>023.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for ANZ633-635>638.
     Gale Warning until 6 AM EDT Friday for ANZ630>632-634-650-652-
     654-656.
     Small Craft Advisory until 10 PM EDT Friday for ANZ658.

&&

SYNOPSIS...JAO
NEAR TERM...ALB/CMF/JAO
SHORT TERM...ALB/JAO
LONG TERM...ERI
AVIATION...CMF/JAO
MARINE...JDM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 31, 6:15 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
715 PM EDT Thu Oct 31 2019

MDZ024-025-NCZ013>017-030>032-102-VAZ084-086-093-095>100-523>525-
012315-
Inland Worcester-Maryland Beaches-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Gloucester-Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
715 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers with strong gusty winds and heavy rain are possible tonight
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ022-012315-
Wicomico-
715 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-023-012315-
Dorchester-Somerset-
715 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-065>069-509-510-012315-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
715 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ064-075-076-079>083-087>090-092-511>522-012315-
Northampton-Caroline-Westmoreland-Richmond-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
715 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077-078-085-012315-
Northumberland-Lancaster-Middlesex-
715 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 107 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Mecklenburg

When
October 31, 6:48 PM EST to 6:58 PM EST
Where
Mecklenburg County, 2.38 mi WSW of White House to 1.59 mi ESE of Buffalo Spgs
Rating
EF1
Path length
4.47 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.610, -78.711

An EF1 tornado touched down across far southwest Mecklenburg county near Whitehouse Road. The circulation traveled northeast with numerous trees uprooted and snapped along the tornado's path. Many outbuildings and small barns were either destroyed or had significant roof damage. Only minor roof, shingle, and spouting damage to homes was observed. The tornado lifted shortly after crossing Route 58.

Thunderstorm Wind, Fluvanna

When
October 31, 7:00 PM EST
Where
Fluvanna County, 1.49 mi SSW of Central Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.780, -78.380

Tree was downed on a residence on Rockfish Run Road.

Thunderstorm Wind, Fluvanna

When
October 31, 7:10 PM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.860, -78.260

Multiple trees were downed throughout the county.

Thunderstorm Wind, Mecklenburg

When
October 31, 7:15 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.670, -78.390

Trees were downed throughout the county.

Thunderstorm Wind, Goochland

When
October 31, 7:45 PM EST
Where
Goochland County, 0.55 mi W of Goochland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.680, -77.890

A few trees were downed throughout the county.

Thunderstorm Wind, Louisa

When
October 31, 7:45 PM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.020, -78.000

Trees were downed throughout the county.

Thunderstorm Wind, Brunswick

When
October 31, 8:14 PM EST
Where
Brunswick County, 0.88 mi SW of Alberta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.860, -77.880

A few trees and power lines were downed in the county.

Thunderstorm Wind, Sussex

When
October 31, 10:42 PM EST
Where
Sussex County, 3.45 mi N of Wakefield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.030, -77.000

Several trees were downed in Spring Hill near Wakefield.

Thunderstorm Wind, Surry

When
October 31, 10:44 PM EST
Where
Surry County, 0.69 mi S of Dendron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.040, -76.950

Large trees were uprooted at a residence near Dendron.

Thunderstorm Wind, Hampton (C)

When
October 31, 11:31 PM EST
Where
Hampton (C) County, 3.22 mi NNW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.060, -76.380

Tree was downed on a house at Michael Street and Deerfield Boulevard.

Thunderstorm Wind, Portsmouth (C)

When
October 31, 11:39 PM EST
Where
Portsmouth (C) County, 5.31 mi NW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.880, -76.390

Front porch roof was damaged at a residence on Queenswood Drive.

Thunderstorm Wind, Norfolk (C)

When
October 31, 11:41 PM EST
Where
Norfolk (C) County, (Ngu)nas Norfolk
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.930, -76.280

Wind gust of 51 knots (59 mph) was measured at NGU.

Tornado, Chesapeake (C)

When
October 31, 11:55 PM EST to 11:59 PM EST
Where
Chesapeake (C) County, 0.91 mi NNW of Cornland to 2.82 mi WNW of Hickory
Rating
EF1
Path length
4.85 mi
Path width
200 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.632, -76.327

An EF1 tornado initially touched down in the City of Chesapeake near Benefit Road. The circulation moved rapidly to the east northeast, producing mainly EF0 damage with numerous trees uprooted or large branches snapped off. The most widespread and significant damage of EF1 category occurred near or along Dewald Road where several large hardwood trees were uprooted and a camper was destroyed. Some roof, shingle, and spouting damage to homes was also observed. The tornado then lifted prior to reaching Route 168.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 862272, 861462, 861466, 861467, 861468, 861469, 861471, 861474, 861475, 861858, 861857, 861860, 862276.